Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Feeling tired, dizzy, shortness of breath, body pain and having diarrhea. What is the cause and cure?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4498 Questions
Hello. My 70 year old mother got sick yesterday. It started with legs aching very bad. Then went to hips onto ribs then to shoulders and neck. She laid down. When she got up, she was confused, very tired, dizzy, short of breath. I thought she may have a combo of flu and dehydration, so I started giving her home made water, sugar and salt recipe. I had her drinking a bit every minute for about 2 or 3 hours. She was increasingly getting better. I was also taking her blood pressure and pulse. I could not get any reading yesterday. Today, she is very coherent. The dizziness is gone. The body aches are gone. She has a little diarrhea. I have been checking her urine. It is not dark. Her blood pressure this morning was around 100 over 55. It increased as the say went on. I believe that it got up to around 117 over low 60's. But her heart rate has continually staryed at around 97. She now only complains of being very very sleepy and has alot of phlegm, which you can hear when she lies down, but not so much while sitting up. The last blood pressure reading was 90 over 50. Do you think that she has a combination of flu and dehydration going on?
Posted Fri, 14 Dec 2012 in General Health
Answered by Dr. Anantharamakrishnan 2 hours later
Hi friend,
Welcome to Health Care Magic

She needs admission and investigation.

She is in shock – fast heart rate and low blood pressure.
Dehydration is part of the picture – not the whole picture.
She probably has infection – at this age, symptoms may be absent or atypical. For example, Pneumonia and urinary sepsis can often present like this
Confusion can also be from Myxedema (Hypothyroid)

DO NOT DELAY – it could be XXXXXXX

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: Feeling tired, dizzy, shortness of breath, body pain and having diarrhea. What is the cause and cure? 15 minutes later
Thank you for responding. She is under doctor care for hypothyrodism, and currently taking medicine for it. She has been doing well. Whatever she has "caught?" started yesterday morning. Her last blood pressure reading was 93/60, at 8pm. She is not confused or anything like that. Just very sleepy. And she has a lot of phlegm. Do you think that this could be the flu or Pneumonia? Her temperature is 97.6. She is urinating and has some diarrhea. Thank you
Answered by Dr. Anantharamakrishnan 15 minutes later

Confusion in the elderly is often a sign of infection. They even overshadow the primary event. Pneumonia is very highly likely and has to be investigated.
Confusion is also likely from shock - low pressure and low brain perfusion.
Of course there could be other causes, like cerebro vascular or cardiovascular events, like stroke in evolution.
Loose stools may a part of infection or even the prime source of trouble.

Her blood pressure is still low - Beware! It may end up in kidney failure. Urine output of more than 30 ml/hour will be comforting.

She needs further assessment and assistance

All the best
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor